1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2021 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Crazy hypos

Discussion in 'Type 1 Diabetes' started by rkeane, Sep 18, 2009.

  1. rkeane

    rkeane · Active Member

    Messages:
    35
    Likes Received:
    0
    Trophy Points:
    26
    Hey,
    Been type 1 for approx 18 months no. Have good control and live a very normal life. However, recently I have found myself having more frequent hypos for no reason. I have adjusted my insulin dosage. 1 unit novorapid in morning, lunch and dinner. And Levemere 4 units in morn and 6 units at night. I exercise for about 45 mins 3 to 4 times a week and consider myself quite fit. This morning though, I felt a hypo coming on so I took 3 lucozade sweets. They usually do the trick after about 10 mins. However, this morning, I checked again after 10 mins and was down to 3.2. Was horrified and shoved another couple of sweets in. It took about 20 mins for my levels to come up but was fine after. This has happened last week aswell and I'm finding it quite scary that my levels are not coming up when I take sweets initially. Any advise would be great.
    tHANKS XX
     
  2. hanadr

    hanadr · Expert

    Messages:
    8,157
    Likes Received:
    340
    Trophy Points:
    103
    Hi roosh1
    I'm "mere" T2, BUT have lived with T1 husband for 38 years, so feel I can ask this. Why did you worry about coming back up to 3.2 after 10 minutes? A few more would probably have brought you up over 4. What are your usual levels?
     
  3. rkeane

    rkeane · Active Member

    Messages:
    35
    Likes Received:
    0
    Trophy Points:
    26
    Hi,
    Well I wasn't coming back up. I had a hypo at 3.5, checked again after a couple of sweets and was 3.2. I normally go straight up after taking sweets so was quite shocked at being 3.2. Is there any reason for this or did I just not have enough sweets? Thanks for your help.
    Roosh
     
  4. sophsmam

    sophsmam · Well-Known Member

    Messages:
    153
    Likes Received:
    0
    Trophy Points:
    36
    i don't know why this happens but its happened to my daughter she was 3.6 one day 15 mins later 2.7,her b/s was back up after a further 15 mins.my daughter can have a hypo at 3.8 and its been known she's had to take 6 tablets to bring her back up.
    last night she had a hypo at 2.9 checked them 15 mins later 21.9.thinking how on earth did that happen never happened before.told her to re-do them 9.1 someone didn't wash there hands i think she said she did.don't think so
     
  5. Jen&Khaleb

    Jen&Khaleb · Well-Known Member

    Messages:
    820
    Likes Received:
    5
    Trophy Points:
    38
    I find the hypos that are hard to treat come from a combination of exercise, maybe slightly too much insulin at the last meal and the peak in the profile of the basal insulin. If the hypo comes from only one of these things it tends to be easily corrected. If Khaleb has had several hypos I've been encouraged to get him to exercise and give some fast acting carb so the tissues in his body can replenish lost stores. Apparently this only happens effectively during and after exercise. Khaleb may have higher blood sugars for a few hours that day but the hypos stop. Giving some fast acting carb after exercise, even if his blood sugars are slightly above normal, stops the 2am hypo also.

    This is newer thinking that has come about from research here is Australia. You must be on quite a low carb diet by the amount of insulin you use so you may find this type of information not to be useful.

    Kids are a bit different anyway.

    Jen
     
  6. lilibet

    lilibet · Well-Known Member

    Messages:
    515
    Likes Received:
    7
    Trophy Points:
    38
    Rkeane

    Keep a diary, try and establish a pattern and then see if you need to adjust insulin/food.

    If you are having hypos in the morning is it after exercise?
    Have you changed the type/intensity of the exercise you do, or even the time you exercise?
    To test if your levemir is too much, skip your breakfast and then test at lunch time and see if its stayed stable? Maybe the novorapid is a bit too strong, and if so you can get half unit pens (Novo Junior) given you are only taking 1u per day.

    You sound quite insulin sensitive, though at 18 months I wouldnt have expected a honeymoon period to be ongoing, or re-starting.

    Might give you a better idea once you write it down and establish a pattern, about what times of day you need to 'watch' and you can then take preventative action
     
  7. rkeane

    rkeane · Active Member

    Messages:
    35
    Likes Received:
    0
    Trophy Points:
    26
    Hi.
    Well thanks everyone so much for all the advice. I have been training quit a lot these past few weeks so maybe that is the problem. I've started to reduce my levemere in the morning to 2 units to see what happens. Maybe I won't need any morning insulin and just take the night time one. Really don't want to decrease my training sohopefully this will work. Thanks again x
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook